PDA

View Full Version : I don't want to take Prednisone...



Milagro
03-01-2007, 09:23 AM
but my rheumie says I should try it. I don't want to gain weight and get a moon face. I am vain, sorry. Any advice?

Missy
03-01-2007, 07:02 PM
The moon face really depends on quantity and duration. I only get it on 20mg or more and only after 3-4 or more weeks of use.

Also, there is a possibility you won't gain weight. My sister and I both seem to have terrible appetites and lose weight on Prednisone. It's not the norm, I know, but it's been my experience. It is weird to have a moon face and a too skinny body, let me tell you!

I hope the best for you. Maybe you can try a lower dose and see if it helps first?

mnjodette
03-02-2007, 06:16 AM
My moom face has gone down quite a bit (I'm on 12.5 mg right now) but I did gain about 20 lbs on prednisone. (that's after losing about 10 lbs when I first got sick.) Unfortunately, the extra weight is in that lower abdomen area, and it's really hard to lose it there, particularly at my age. What's even more crazy is that prednisone makes me (and others too, I know) so hungry! But, the medication makes a world of different for lots of people with lupus. It's not something anyone wants to be on for very long, but when we need, we really need it. Exercise when you can; watch what you eat and the adverse affects like weight gain may not be so bad. I wish you well!

susan88004
03-02-2007, 11:34 AM
I had been on prednisone 10mg for 2 years as the "tapers" of prednisone were no longer controlling myflares. I've weaned myself off of it and am totallly prednisone free for the last week.

It's not good to be on prednisone on a daily basis for too long of a time according to my research. My rheumy agreed to the weaning.

I have a question though. My emotions are all over the place. Am I experiencing withdrawal from prednisone? :?

missamber
03-04-2007, 10:38 AM
I completely understand why you would not want to take predisone. It was my worst enemy and still is. I was on the highest dosage of predisone. It caused many problems within, but on the good side, it saved my life for sure. Predisone has its good side and bad side for sure. I wish there was other medicine that can help us besides predisone. It makes you gain weight, hungry, depressing, but if you take care of yourself, the dosages will decrease and you will lose that bloating.Just bare with it because that is all they can do as of now.

Missy
03-05-2007, 08:25 AM
What did you decide to do, Milagro?

papillon
03-10-2007, 01:10 AM
I have another prednisone question. I have been on prednisone for about 2 months now and am down to 25mg daily. My boyfriend is worried about the effects of long term steriod use. Is there something I should be doing to lessen those effects? I started taking calcium supplements because I read something about bone density loss. Any other things? I know I can't rush getting off the prednisone since it is helping my kidneys out according to my nephrologist but it all makes me nervous.

Also, I briefly came off predisone in January (right before I got diagnosed with lupus actuallly and was promptly put back on it) but my joint pain especially in my ankles came back like a beast. I am really nervous about that happening again as I like to walk and well not be in pain. I'm new to all this so do you all take something different to deal with the joint stuff.

ganesha
03-11-2007, 06:01 AM
I would be weary of a nephrologist that prescribed reasonably high levels of prednisone without mentioning calcium supplements. Mine has me on calcium twice a day and a fosamax presciription. He also had me get a bone density scan to get a good baseline and to see where I am . And I am a male, so a female would have even more concern with calcium I would think. The prednisone has been great for me giving me energy and making my joints feel much better, but I have to remember how strong a drug it is and take all precautions.

What does everyone else think here?
Good luck
Brent

MARYCAIN
03-11-2007, 07:43 AM
Most doctors now try to minimize the use of steroids as much as possible, so they often prescribe other, slower acting drugs and just use prednisone as a "bridge" therapy until the other meds kick in. Has your doctor talked to you about other meds? If you are going to be on steroids for an length of time, you should get a bone density test and take precautions against osteoporosis. You should also watch your sugar and carbohydrate intake because prednisone can affect your blood sugar. There is a book available calling "Coping with Prednisone" that has many good ideas for minimizing the side effects like weight gain - you might be able to find it in your public library.

cassy13thave
03-18-2007, 04:15 PM
I have been really against prednisone. I refused it. I was against all meds that the doctor prescribed. I wasn't taking anything for about 18 months. I was living on tylenol all day.. I just said I can't take it. I am a wife of a fireman who has another side job, a mother of a 3 and 1 year old, and a special education teacher. I was sooo overwhelmed. I finally gave in. I have been on 5 mg of presidsone and mobic for a total of 5 days and I have not felt this great in about 20 months. I feel like a new women. My enery level has increased drastically. I have been completely pain free for 5 days and I'm loving it. I am petite with a small face so I'm hoping the weight gain will add some curves to my figure.

itsallabtus
03-19-2007, 01:47 AM
What is considered a high dose of prednisone? Ive been on it 13 years nonstop at different dosages.